Few people in the US know exactly how to classify fentanyl. As prescribed, it’s a powerful synthetic opiate-based pain medication. Some experts claim it’s more than 50 times more powerful than morphine and certainly more powerful than the highly popular Oxycontin. That would explain why the nation is suddenly seeing an increase in the occurrence of fentanyl overdose. This is fast becoming an epidemic.

The Truth About a Fentanyl Overdose

A handful of pills may lead to fentanyl overdose.Over the past few years, the world has seen increased activity in the abuse of painkillers. First, it was Oxycontin until scientists came up with a more powerful pain medication called fentanyl. It didn’t take long for the black market to start taking advantage of people addicted to pain medications. Without realizing how powerful fentanyl really is, it wasn’t much longer before fentanyl overdose patients started appearing in hospitals and morgues.

Based on a 2016 study carried out by researchers at the Centers for Disease Control and Prevention, deaths in the US related to opioids increased by an astounding 72.2% from 2014 to 2015. They further determined that fentanyl was a major culprit. Even more disturbing was the assumption that illegally manufactured fentanyl was causing many of the issues related to both fentanyl overdoses and deaths. As a nation, this is something we all need to take heed of. Anyone currently abusing this drug is putting their life at risk.

Fentanyl Overdose Indicators

It would be proper to state that any drug overdose comes with some rather disturbing characteristics. It would also be proper to state that not all drug overdoses will lead to death. In the case of a powerful opiate-like fentanyl, one would have to be extra concerned about the likelihood of death should an overdose occur.

If you know of someone who is currently abusing fentanyl, you may want to know what a fentanyl overdose looks like. Here’s a list of the signs that could point to danger:

  • Extreme sleepiness or drowsiness
  • A weakening of muscle function
  • A dangerous slowing of the heart rate
  • A dangerous drop in blood pressure
  • Discoloration of the tongue, lips and under fingernails
  • Extremely small pupils
  • Complete loss of consciousness
  • Barely detectable breathing
  • Confusion

If any of these signs describe what the potential victim looks or acts like, it’s important that you call 911 for immediate help. It’s worth noting that even if the victim avoids death, there’s a high likelihood the body and/or brain will incur some form of permanent damage. The bottom line is this–fentanyl is a very dangerous narcotic, even in small doses.

Getting Fentanyl Addiction Treatment at Beaches Recovery

An addiction to a serious substance like fentanyl demands treatment from a serious drug and alcohol treatment center like Beaches Recovery in Jacksonville, Florida. Our 30-bed residential facility holds an accreditation from the Joint Commission and our professional counselors and clinicians have relevant experience.

As a premier treatment center, we are proud to offer a wide range of treatment options. Upon entry, we do an in-depth assessment of our patients to determine the nature and depth of their addiction. When warranted, especially with drugs like fentanyl, we will ask a patient to go through a detox program. From there, the assigned counselor will customize a specific treatment plan for each of their patients. Here’s a comprehensive list of our current treatment options:

If you or a loved one are looking to break away from the grip of a fentanyl addiction before a fentanyl overdose occurs, we highly recommend you pick up the phone and call us at 866-605-0532. Our counselors, here at Beaches Recovery, are ready to help you or your loved one find the road to recovery. For your part, all you need to do is want recovery more than you want to be stuck in the cycle of addiction.